Help! When lowering or stopping progesterone I feel awful!

by Merrick

First off,I have secondary adrenal insufficiency and am dependent on replacement cortisol or I would die. This is not adrenal fatigue. Also have Hashimotos and take thyroid hormone. I also use a small dose of DHEA and testosterone due to the adrenal issues.

I was originally put on progesterone (compounded - 150mg) when seeing levels were very low after being diagnosed with the adrenal disorder. The progesterone really helped. However, I found every time I was to stop taking it when my period began within 3 days I would feel very bad....similar to withdrawals from anti-anxiety/depressants. (I know, I have gone through it and it's horrible.) When I would start the progesterone again, I would start to feel better withing a few days. So it definitely is the progesterone.
My doctor suggested just taking it everyday. I am 40 so have been doing this for 5 years now. (with trying to take breaks off & on again, every time with failure due to severe withdrawal symptoms) The last hormone doctor I seen wanted me to switch to Prometrium, saying it was absorbed better and may be more helpful. He had me use 200mg. I have been using this since 9/12/14.

During these years my cycles have been shorter - around 24-26 days, sometimes less. In the last year I started to have spotting a week before my period, symptoms of PMS and then a regular period of about 5 days. (I was also much sicker with cortisol issues, so that may have contributed) The last two months on the Prometrium I have had odd cycles - Sept - spotting started day 17, period day 22, Oct - spotting day 22 period day 25, Nov - started light bleeding on day 17 went on for about 4-5 days, nothing else. Then 18 days later started light bleeding again. Breast were slightly sore all month, no break as usual.

Earlier in November after seeing a new Endo for my adrenal issue he was very concerned about the 200mg of Prometrium (especially for my age and without using any opposing estrogen) and wanted me to cut this half. I tried and again 3 days later I as in withdrawals, so had to go back up to the 200 to stabilize.

This really scares me and after researching the ties between GABA and progesterone and possible withdrawals when lowering or stopping, I am not sure what to do. I am using a small dose of Klonopin so that affects GABA as well.

My cycles are a mess. I am sure the other hormones play a part in this as well. I have not had estrogens checked in awhile. Very hard to test in the usually days 18-20 when I am already often spotting or bleeding at that time.
I have other symptoms I am worried may be tied to too much progesterone, like incontinence and frequent urination.

I am not sure what to do or where to go with this. I wish I had stayed on the compounded version since at least with that I could taper down easier if needed. The Prometrium (I have generic) is like a liquid in a capsule.

Comments for Help! When lowering or stopping progesterone I feel awful!

Click here to add your own comments

Nov 30, 2014
Oral P
by: Diane

Orals may be longer acting but out of a 200mg dose you are only absorbing 10 to 20%, if that! That is why the breakthrough bleeding, the breast tenderness... Switch back to cream. Good luck.

Nov 30, 2014 reply
by: Merrick

Thank you.
If I am only getting that much, it sure is potent! I am sure since it goes through the liver there are metabolites that could be an issue as well.

I have not used a cream in 5 years. Not sure how to switch over and make sure there are no withdrawals/symptoms. I am already VERY sick most days and homebound. So want to be careful not to make things worse.

Feb 02, 2015
by: Shelia

Have you had any improvement or found resolve? I came across your posting and we are extremely similar! I'm on 50 mg bioidentical progesterone cream days 10 to 28 and deal with the same issues when I stop using it days 1-9. I swell up, gain 10 lbs, extremely moody, extreme stomach bloating, muscle pain, etc. But all that disappears 2 days after restarting the cream. I also am on hydrocortisone, thyroid meds and various other supplements. I am wondering if maybe we are having what is called "progesterone steal" when we are using progesterone, although we are taking hydrocortisone. And then when we stop using the progesterone, there is nothing for the adrenals to steal. Maybe we need to increase the hydrocortisone??? Feel free to email me at shelia91@yahoo

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...